Patient Suffers Retinal Damage After Sildenafil Citrate Overdose

0

According to JAMA Opthalmology, a man in his mid-50s suffered permanent retinal damage after consuming a large overdose of sildenafil citrate, the active ingredient in Viagra1. Sildenafil is a PDE5 inhibitor, one of a group of drugs used to treat erectile dysfunction.

The man consumed an entire 30-mL bottle of generic liquid sildenafil citrate. The total dose was 750 mg, more than 7 times the maximum recommended dose.

Shortly after he began experiencing vision difficulties, including night blindness, photophobia, and donut-shaped field defects in both eyes. After two months, the vision defects persisted. There is no know treatment.

This case is similar to a case that occurred in October, 2018, in which a man suffered a permanent red tint to his vision after taking an overdose of liquid sildenafil citrate. In both cases the patient obtained the liquid online without a prescription.

In addition to permanent eye damage, overdoses of PDE5 inhibitors can produce priapism, a painful and dangerous persistent erection.

Patients who use sildenafil citrate, or any other erectile dysfunction medication, should:

  • Follow their doctor’s instructions regarding its use
  • Not exceed the recommended dosage
  • Report side-effects to their doctor immediately.

Patients who purchase medications online often do not get proper instructions or advice on their use. 


References

  1. Brader, H S; Athappilly, Geetha K; Loewenstein, John. “Retinal Toxicity Associated With Excessive Sildenafil Ingestion.” Jan 10, 2019. doi:10.1001/jamaophthalmol.2018.3652.
    <https://jamanetwork.com/journals/jamaophthalmology/article-abstract/2720488>

Comments are closed.